West Virginia, 2019

Hail and Damaging Wind in West Virginia, May 23, 2019

May 23, 2019 · NWS PBZ · 3 events in 2 counties and zones

The passing of a prefrontal trough on the morning of May 23rd helped induce upper-level height falls and assisted with the strength of a frontal passage late in the day. There was plenty of moisture that evening, before the cold front passed, as dew points reached the upper-60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The passing of a prefrontal trough on the morning of May 23rd helped induce upper-level height falls and assisted with the strength of a frontal passage late in the day. There was plenty of moisture that evening, before the cold front passed, as dew points reached the upper-60s. Winds aloft became more northwest, allowing for a cool down of the upper-levels--increasing atmospheric instability. A strengthening of upper-level winds increased the threat of damaging winds, and the increase in shear created a scenario where convective updrafts can become stronger and long lived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 5:38 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 5:38 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
638 PM EDT Thu May 23 2019

.SYNOPSIS...
Severe storms are still possible this evening with a crossing cold
front. Quieter weather is expected Friday as high pressure builds
over the Great Lakes.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The early eve update featured cosmetic tweaks as scattered convection
can still be expected with the crossing of a cold front. Inhibition
from warm mid levels remains the limiting factor, and that variable
is being degraded with encroachment of the upper trough. Hail and
wind gusts remain the primary hazards, but llvl shear remains
favorable for an isolated tornado. Severe thunderstorm watch remains
in effect.

Showers and thunderstorms will cease with frontal passage later this
evening. Quieter conditions will prevail overnight as high pressure
builds to our west.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Height rises and a surface high will keep Friday dry. Northwest flow
will keep temperatures near the climatological average.

As our region sits downstream of a building upper level ridge, cold
air will move in aloft and instability will increase throughout the
day Friday. As an weak upper-level tough embedded in the upper-level
ridge moves in Saturday afternoon, a chance for severe storms
returns. Mid and upper level wind shear on model sounds display
40-50kt winds that could cause damaging winds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term will be dominated by the strength and placement of the
Eastern CONUS ridge. The area will lie on the northern periphery of
said ridge, meaning the warm and active pattern will continue.
Chances of showers and storms will continue throughout this period
as weak upper-level troughs quickly pass our CWA.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Sct storms are developing and are expected to persist until passage
of a cdfnt later this eve. Local deterioration to IFR vsby is
anticpated.

.Outlook...
Periodic restrictions are possible through the weekend as
disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 23, 2:59 AM EST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
359 AM EDT Thu May 23 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001-
240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Slight risk for severe thunderstorms today. Damaging wind gusts, hail
and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-240800-
Garrett-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Enhanced risk for severe thunderstorms today. Damaging wind gusts,
hail and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 5:55 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
655 PM EDT Thu May 23 2019

OHZ069-WVZ004-012-232330-
Monroe-Marshall-Wetzel-
655 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL MONROE...NORTHWESTERN WETZEL AND
SOUTHERN MARSHALL COUNTIES...

At 655 PM EDT, a strong thunderstorm was located 7 miles northwest of
New Martinsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
New Martinsville...               Pine Grove...
Clarington...                     Cameron...
Lynn Camp...                      Wileyville...
Proctor...                        Hannibal...
Laings...                         Big Run...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3970 8104 3979 8102 3977 8052 3953 8060
TIME...MOT...LOC 2255Z 284DEG 29KT 3973 8094
Special weather statement, May 23, 6:40 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
740 PM EDT Thu May 23 2019

WVZ012-021-509-240015-
Marion-Monongalia-Wetzel-
740 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...NORTHEASTERN WETZEL AND
MARION COUNTIES...

At 740 PM EDT, a strong thunderstorm was located near Hundred, or 9
miles northwest of Mannington, moving east at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Fairmont...                       Mannington...
Pleasant Valley...                Barrackville...
Monongah...                       Grant Town...
Farmington...                     Worthington...
Baxter...                         Big Run...
Rachel...                         Carolina...

This includes  Interstate 79 in West Virginia between mile markers
130 and 132.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3956 8059 3961 8062 3966 8059 3967 8050
      3959 8011 3940 8019
TIME...MOT...LOC 2340Z 291DEG 28KT 3959 8050
Special weather statement, May 23, 7:08 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
808 PM EDT Thu May 23 2019

PAZ014-021>023-073-074-240045-
Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
808 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN INDIANA...SOUTHEASTERN BUTLER...NORTHEASTERN
ALLEGHENY...NORTHEASTERN WESTMORELAND AND SOUTHERN ARMSTRONG
COUNTIES...

At 807 PM EDT, a strong thunderstorm was located over Freeport, or 7
miles northwest of Vandergrift, moving southeast at 40 mph.

Wind gusts up to 50 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Indiana...                        Vandergrift...
Homer City...                     Apollo...
Lower Burrell...                  Harrison Township...
Natrona Heights...                Blairsville...
Brackenridge...                   Leechburg...
Freeport...                       Black Lick...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4064 7980 4078 7968 4062 7899 4034 7918
TIME...MOT...LOC 0007Z 297DEG 34KT 4069 7965

The radar

The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
May 23, 7:17 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -80.150

Hail reported by a local citizen.

Hail, Marion

When
May 23, 7:17 PM EST
Where
Marion County, 0.69 mi N of Katy
Measured
0.88 in hail
Reported by
Public
Coordinates
39.510, -80.220

Hail reported by the public.

Thunderstorm Wind, Preston

When
May 23, 7:53 PM EST
Where
Preston County, 0.87 mi NE of Evansville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.340, -79.860

A 911 Call center reported a tree down near intersection of Route 50 and Route 92.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821833, 821834, 827314.